Florida, 2018

Damaging Winds in Florida, June 20, 2018

June 20, 2018 · NWS TAE · 3 events in 1 county or zone

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 20, 2:49 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 20, 2:49 PM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
349 PM EDT Wed Jun 20 2018

.NEAR TERM [Through Tonight]...

The mid/upper-level ridge will be flattened somewhat by an
approaching vort lobe that will reach the Lower Mississippi Valley
by 12Z. However, it will maintain its suppressive affects across
most of the forecast area this afternoon with respect to convective
development. The exception will be across the southeastern portions
of the forecast area where a surface trough will enhance convective
development. Radar trends are evolving accordingly. Temperatures are
hot, in the mid to upper 90s across most inland areas. Heat indices
are approaching heat advisory criteria (108 degrees) in a few spots.
Overnight, convection could linger for a while across our eastern
Florida Big Bend zones or redevelop and move inland from the land
breeze front during the pre-dawn hours.

.SHORT TERM [Thursday Through Friday Night]...

The ridge over the Southeast will begin to give way as a shortwave
and accompanying cold front pass through. The combination of the
seabreeze and the frontal system will allow for more widespread
showers and thunderstorms on Thursday and Friday. High temperatures
will be in the low-mid 90s, cooling slightly on Friday, and lows
will hover around the mid-70s.

.LONG TERM [Saturday Through Wednesday]...

Deep layer ridging will build back over the region as the northern
stream shortwave lifts northeast. Showers and thunderstorms are
expected each afternoon, with highs climbing into the middle 90s
and lows in the lower 70s.

&&

.AVIATION [Through 18Z Thursday]...

VFR conditions will prevail for the most part this period.
Scattered thunderstorms will develop in the vicinity of TLH and
VLD this afternoon, but coverage is not expected to be high enough
to including a prevailing threat. A brief threat for thunderstorms
will occur on the inland moving sea breeze front this afternoon
near ECP.

&&

.MARINE...

Ahead of an approaching cold front, winds will be elevated to
15-20 knots, with seas ranging 2-4 feet. Winds and seas will
decrease following the passage of the front.

&&

.FIRE WEATHER...

No hazardous fire weather conditions are expected over the next few
days.

&&

.HYDROLOGY...

Widespread rain amounts over the next week are not forecast to be
high enough to cause any flooding concerns.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  93  74  90  74 /  10  30  20  30  10
Panama City   78  88  77  87  78 /  10  10  20  40  10
Dothan        75  92  73  90  74 /  10  40  20  30  10
Albany        76  95  74  91  74 /  10  40  20  40  10
Valdosta      75  94  74  90  73 /  20  50  10  40  10
Cross City    76  89  76  89  75 /  30  40  10  20  10
Apalachicola  79  88  77  87  77 /  10  20  20  20   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Wool
SHORT TERM...Harrigan/Skeen
LONG TERM...Harrigan
AVIATION...Wool
MARINE...Harrigan/Skeen
FIRE WEATHER...DVD
HYDROLOGY...Harrigan

In the hours before

Special weather statement, Jun 20, 4:01 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
501 PM EDT WED JUN 20 2018

FLZ018-027-118-127-202130-
Coastal Wakulla FL-Coastal Jefferson FL-Inland Jefferson FL-
Inland Wakulla FL-
501 PM EDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAKULLA AND
SOUTHWESTERN JEFFERSON COUNTIES UNTIL 530 PM EDT...

At 501 PM EDT, Doppler radar was tracking two strong thunderstorms
near St. Marks, moving southeast at 5 mph.

Winds near 40 mph will be possible with these storms.

Locations impacted include...
Woodville, St. Marks, Crawfordville, Wakulla, Newport, Shadeville,
Hyde Park, Wakulla Springs, Plum Orchard, Port Leon, Wakulla Beach,
Fanlew, Bethel and Vereen.

LAT...LON 3010 8429 3025 8433 3028 8421 3027 8408
      3028 8407 3028 8400 3013 8401
TIME...MOT...LOC 2101Z 326DEG 6KT 3020 8423

42-DVD
Special weather statement, Jun 20, 5:15 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
615 PM EDT WED JUN 20 2018

FLZ019-202245-
Madison FL-
615 PM EDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MADISON COUNTY UNTIL 645
PM EDT...

At 615 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Madison to near Blue
Springs. Movement was southeast at 15 mph.

Winds near 40 mph will be possible with these storms.

Locations impacted include...
Madison, Lee, Lovett, Hopewell, Cherry Lake, Hamburg and Hanson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3037 8319 3035 8319 3035 8321 3031 8321
      3029 8323 3026 8324 3026 8347 3030 8347
      3031 8348 3064 8360 3056 8326 3055 8326
      3052 8324 3047 8324 3046 8322 3042 8322
      3041 8319 3039 8317
TIME...MOT...LOC 2215Z 324DEG 15KT 3056 8349 3046 8319

42-DVD

The radar

The Moody AFB radar (KVAX), 63 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 20, 5:55 PM EST
Where
Madison County, 1.38 mi S of Lee
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
30.390, -83.300

Trees and power lines were blown down south of Lee.

Thunderstorm Wind, Madison

When
June 20, 5:55 PM EST
Where
Madison County, 2.76 mi N of Lee
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
30.450, -83.300

Trees and power lines were blown down near Highway 255 and Gladioli Road.

Thunderstorm Wind, Madison

When
June 20, 7:15 PM EST
Where
Madison County, 2.83 mi SSW of Hanson
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
30.510, -83.370

Fallen trees and limbs resulted in a power outage near the intersection of NE Dusty Miller Ave and Highway 145.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765642, 765643, 765644.